NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 3, 2016
Addiction and Substance Abuse
Cold turkey withdrawl
Please help. I have been taking approxamatly 5 and 10 Vicodin 7.5 for close to a year. Honestly, I cannot remeber when I did not have some form of codiene in my system. I am having to stop "cold turkey" and cannot turn to the medical community in my small rural area. (They are refusing to talk to me.) My primary concern is should I worry about some of the more severe side effects such as convulsions, or siezures?
Thank you for your help
Gosh, it sounds like you are in a difficult situation. Several things:
- Withdrawal from hydrocodone (the active ingredient in Vicodin) does not involve seizures or delirium or any life threatening symptoms.
- It is, however, uncomfortable - sweats / aches and pains / nausea or vomiting / abdominal cramps / anxiety / insomnia / headache.
- It starts about 12 hours after the last pill, is worst about 48 hours after the last pill, and lasts for about 4-5 days - except some symptoms linger for a few extra days.
- It is best if the withdrawal is managed in an inpatient / residential / or outpatient facility that has some expertise with management of opioid withdrawal.
- You can contact your county Mental Health / Alcohol Drug Abuse Services Board to find out which providers are available in your area, or go to the ODADAS web site for an Ohio-wide listing of certified treatment providers.
Hope this helps.
Ted Parran, MD
Associate Professor of General Medical Sciences
School of Medicine
Case Western Reserve University